Hrt: new risks of blood clots
Women on hormone replacement therapy (HRT) increase their chances of thrombosis nearly four times, a major study has discovered.
The risk seems to be at its greatest when women first start taking the drug, say researchers from the Radcliffe Infirmary at Oxford.
Although a link between thrombosis (venous thromboembolism) and HRT had been suspected, earlier, and smaller, trials had failed to prove one.
The risk of thrombosis among young women taking the contraceptive pill has been accepted for some time, so it seemed likely that the estrogen in HRT would do the same for menopausal women.
After studying two groups of 44 women, the Oxford researchers concluded that those on HRT were 3.5 times more likely to suffer a thrombosis, and the risk was greatest among short term users.
Their findings were confirmed by researchers at the Boston University Medical Center, who put the risk at 3.6 times after analyzing 42 cases and 168 controls. These risks can increase if doses of HRT are raised, and reached nearly seven times if the woman was taking as much as 1.25 mg or more a day. Like the Oxford researchers, they found the risk was greatest during the first year of usage
!AThe Lancet, 1996; 348: 977-80 and 981-83.